New Mexico, 2012

Wildfire in New Mexico, May 9 to 31, 2012

May 9 to 31, 2012 · NWS ABQ · 1 event in 1 county or zone

By the end of May, the Whitewater/Baldy Complex broke the record for the largest wildfire in New Mexico state history. The previous record was held by the Las Conchas wildfire of 2011 at just over 156,000 acres.

The toll

Deaths
0
Injuries
5
Property damage
$2.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

By the end of May, the Whitewater/Baldy Complex broke the record for the largest wildfire in New Mexico state history. The previous record was held by the Las Conchas wildfire of 2011 at just over 156,000 acres.

On May 9th, the Baldy Fire started and on May 16, the Whitewater fire was detected. Both of these fires were started by lightning. On May 24th, strong winds allowed the Whitewater and Baldy fires to join, then becoming the Whitewater/Baldy Complex. At this time 12 structures burned in the Willow Creek subdivision. On May 26th, another bout of stronger winds led to the evacuation of Mogollon. Spotting was reported up to three-quarters of a mile within mixed conifer and ponderosa pine on the northern side of the fire, while pinon pine and juniper were more common on the southeast flank. The fire led to numerous road closures including Forest Service Road 141, Forest Service Road 28 at the Forest Service Road 94 junction, State Road 159 at Whitewater and Forest Service Road 150 at the Forest Service Road 142 junction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 9, 2:00 PM MST, 1 hour earlier.

Area forecast discussion, May 9, 2:00 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED MAY 9 2012

.DISCUSSION...
MODELS INDICATE UPPER LOW WILL BE IN A LEISURELY SIGHTSEEING MODE AS
IT TRAVELS SOUTH OF NEW MEXICO TO THE EAST...WITH IT/S CIRCULATION
NOT CLEARING THE STATE UNTIL SOMETIME FRIDAY. IN THE MEANTIME...IT/S
CURRENTLY PROJECTED PATH WOULD PAINT THE HIGHEST POPS SOUTH OF A
HIGHWAY 60/380 LINE...AND BECOME MORE FOCUSED OVER THE SOUTH CENTRAL
AND SOUTHEAST PLAINS WITH TIME...THAT IS IF THE LOW DOESN/T WOBBLE
FARTHER NORTH. ELSEWHERE...APPARENTLY DIURNALLY DRIVEN SHOWERS AND
STORMS WILL FAVOR THE NORTHERN AND WESTERN MOUNTAINS INTO THURSDAY
WITH STEERING FLOW POTENTIALLY TRANSPORTING ANY ACTIVITY TO THE WEST
AND SOUTHWEST. THE WINDS ALOFT START TO SHIFT THURSDAY NIGHT/FRIDAY
IN THE UPPER LOW/S WAKE AND BECOME MORE WEST/NORTHWEST BY FRIDAY
AFTERNOON.

THIS MORNING/S MODEL RUNS HAVE TRENDED FASTER WITH THE INCOMING
SURFACE FRONT. IT/S NOW PROGGED TO BE STRETCHED FROM A VCNTY KTCC TO
KLVS LINE BY LATE FRIDAY AFTERNOON. IT LOOKS AS IF THE BOUNDARY
DOESN/T MAKE MUCH SOUTHWARD PROGRESS FRIDAY NIGHT...BUT IS
REINFORCED SATURDAY BY A SHORT WAVE PASSING TO THE NORTH. THIS
REALLY TIGHTENS UP THE SURFACE GRADIENT OVER NORTHEAST/NORTH CENTRAL
NEW MEXICO LATE SATURDAY...AND SHOULD ALLOW FOR A STRONGER EASTERLY
WIND SATURDAY NIGHT INTO THE UPPER/MIDDLE RIO GRANDE VALLEY THAN
WHAT/S INDICATED FOR FRIDAY NIGHT. PRECIPITATION CHANCES WOULD
LIKELY BE GREATEST ALONG THE CENTRAL MOUNTAIN CHAIN...AND NORTHEAST
QUARTER OR SO. KEPT THUNDERSTORMS IN THE WX GRIDS THROUGH THIS
WEEKEND ACROSS THE NORTHEAST BUT IT MAY BECOME TOO STABLE FOR STORMS
AT TIMES. SOME AREAS OF FOG ARE POSSIBLE OVER THIS REGION AS
WELL...WHICH ARE NOT YET MENTIONED IN THE WX GRIDS.

THERE IS YET ANOTHER REINFORCEMENT INTO THE PLAINS SUNDAY
NIGHT/MONDAY AS A WEAK UPPER TROUGH TRIES TO DEVELOP OVER COLORADO
AND DRIFT SOUTH INTO NEW MEXICO. THIS COULD LEAD TO GREATER CHANCES
FOR PRECIPITATION OVERALL INTO EARLY NEXT WEEK. FOR THE MOST
PART...DAYTIME TEMPERATURES FROM THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN OVER THE PLAINS LOOK TO REMAIN BELOW AVERAGE FOR THE
FORESEEABLE FUTURE AS OCCASIONAL FRONTS IMPACT THE REGION. THE WEST
WILL BE NEAR NORMAL TEMPERATURE WISE WITH PRECIPITATION CHANCES
TAPERING OFF CLOSER TO THE ARIZONA BORDER.

&&

.AVIATION...
MAIN THUNDERSTORM ACTION HAS BEEN RELEGATED ACROSS FAR SOUTHERN
PORTIONS OF THE FORECAST AREA AND PRETTY MUCH BEYOND OUR BOUNDARIES.
A FEW BENIGN CELLS WILL IMPACT AREAS NORTH OF I40 BUT GUSTY OUTFLOW
WINDS WOULD PROBABLY BE THE MAIN WEATHER HAZARD...UNLESS THE
ATMOSPHERE REMARKABLY BECOMES MORE UNSTABLE AS THE AFTERNOON
PROGRESSES WHICH ISNT TOTALLY OUT OF THE QUESTION. MAY NEED TO
RELOOK AT SOME OF THE TERMINAL FORECASTS ISSUED AT 18Z...TAKE OUT
EITHER VCTS OR VCSH MENTION. CURRENTLY HAVE VCTS JUST AT SAF AND
THERE ARE CELLS OVER THE WEST SLOPES OF THE SANGRES SO WILL WATCH
THAT CLOSELY. THE MAIN FOCUS FOR SHOWERS AND STORMS AND ASSOCIATED
MVFR AND/OR MTN TOPS OBSCD CONDITIONS ASSOCIATED WITH THIS SHIFTS IN
FAR SOUTHEASTERN AREAS TONIGHT AND INTO THURSDAY. WENT PRETTY
BULLISH FOR RAINFALL AFFECTS AT ROW LATER TONIGHT PER MODEL
GUIDANCE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
THE CUT OFF LOW IS NOW LOCATED SOUTH OF TUCSON OVER NORTHWEST
MEXICO. WETTING SHOWERS AND THUNDERSTORMS HAVE ERUPTED ON THE
NORTHERN AND EASTERN SIDE OF THIS LOW BUT THE HEAVIEST ACTIVITY WILL
GENERALLY BE SOUTH OF OUR FIRE WEATHER AREA. PERHAPS CLIPPING
SOUTHERN PORTIONS OF 106 AND PORTIONS OF 109. OTHERWISE...MORE
BENIGN CELL ACTIVITY CREATING A MIXTURE OF WET/DRY LTGN/RAINFALL
RESULTS. STEERING FLOW MUCH MORE CONSOLIDATED TODAY AND GENERALLY
FROM EAST TO WEST OR NORTHEAST TO SOUTHWEST. HUMIDITY RECOVERIES
WILL PRETTY MUCH TREND DOWN AREAWIDE TONIGHT BUT STILL BE IN THE
FAIR TO GOOD CATEGORY WITH SOME LOCALIZED EXCELLENTS.

NO REAL SIGNIFICANT CHANGES NEEDED...MODELS STILL TRACK THE CLOSED
CUT OFF LOW OVER NORTHERN MEXICO AND EVENTUALLY OVER CENTRAL
PORTIONS OF TEXAS THURSDAY AND FRIDAY. FAR SOUTHERN AREAS WOULD BE
CLIPPED BY THE MORE BENEFICAIL WETTING RAINS BUT FOR THE MOST
PART...RECYCLED MOISTURE IN THE FORM OF ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS WILL BE THE MAIN WEATHER FEATURE...ESPECIALLY FOR
THURSDAY. AS MENTIONED IN PREVIOUS SHIFTS...THE MAIN FEATURE TO
WATCH ON FRIDAY WILL BE ANOTHER BACK DOOR COLD FRONT. NAM MODEL
REMAINS MUCH MORE BULLISH THAN THE GFS MODEL...BOTH IN TERMS OF PUSH
TO THE WEST AS WELL AS PRECIPITATION RETURNS. GFS ON FRIDAY FAVORS
THE CENTRAL MTN CHAIN FROM THE SANGRES DOWN TO THE MANZANOS WHILE
THE NAME FAVORS AREAS ALONG AND TO THE EAST OF THE CONTINENTAL
DIVIDE AS WELL AS NORTH CENTRAL MTNS. LIKE THE GFS AS FAR AS THE
MAIN FOCUS AREA BUT ALSO LIKE THE NAME AS FAR AS HIGHER DEWPOINTS
BEING PUSHED FURTHER WEST. DEWPOINT FORECAST WAS BLENDED TOWARDS THE
NAM. EITHER WAY...SHOULD SEE AN UPTICK IN THUNDERSTORM POTENTIAL
WITH SOME OF THE STORMS CONTAINING WETTING RESULTS.

MODELS THE LAST TWO RUNS HAVE BEEN SHOWING A SECONDARY BACK DOOR
COLD FRONTAL PUSH ON SATURDAY. AGAIN THE NAM BEING MORE THE
AGGRESSOR ON THE PROGRESSIVENESS AND STRENGTH OF THE PUSH VERSUS
GFS. WETTING PRECIPITATION IS FOCUSED ALONG AND TO THE EAST OF THE
CENTRAL MOUNTAINS AND CERTAIN STABILITY WILL PLAY A FACTOR IN THE
COVERAGE. AT THE SAME TIME...A MID LEVEL DRY SLOT BECOMES MORE
PRONOUNCED ACROSS THE WESTERN TIER AS LOW LEVEL MOISTURE TRIES TO
MIX BACK TO THE EAST. THUS...THUNDERSTORM COVERAGE IN THE WEST COULD
BE MORE LIMITED IF PERHAPS ELIMINATED. DRY SLOT LOOKS TO BE PRETTY
PRONOUNCED AND WENT UNDER GUIDANCE ACROSS THE FAR WEST...PAINTING
MORE SINGLE DIGIT DEWPOINTS THERE. THUS...WE COULD GET A RETURN OF
SINGLE DIGIT HUMIDITIES SATURDAY AFTERNOON...MAINLY ALONG A LINE
FROM QUEMADO TO FARMINGTON WESTWARD.

ECMWF MODEL APPEARS TO BE A LITTLE MORE ROBUST ON PUSHING
PRECIPITATION AND HIGHER DEWPOINTS FURTHER WEST ON SUNDAY THAN GFS.
THIS IS MAINLY DUE TO THE MODEL PICKING UP ON A MORE DISTINCT
SHORTWAVE IN THE UPPER ATMOSPHERE THAN THE GFS. GFS BRINGS THIS WAVE
OVER THE STATE ON MONDAY. ECMWF HAS BEEN PICKING UP ON THIS FEATURE
THE PAST 3 TO 4 DAYS SO HAVE TO GIVE CREDENCE TO ITS SOLUTION.
EITHER WAY...BOTH MODELS PAINT SOME HIGHER RAINFALL RETURNS ALONG
THE CENTRAL MTNS. SUSPECT THAT THIS WOULD BE A PRETTY GOOD FORECAST
AS LONG AS CONDITIONS ARE A BIT MORE UNSTABLE THAN THEY WERE THIS
LAST GO AROUND AND THEY APPEAR TO BE THAT WAY. THUS...LOOKING FOR A
HEALTHY CHANCE AT WETTING RAIN ALONG THE CENTRAL MTNS DURING THE
WEEKEND. DRY SLOT WOULD REMAIN ACROSS THE FAR WEST.

SOME UNCERTAINTY STILL EXISTS FOR HOW FAR WEST THE MOST BENEFICIAL
MOISTURE AND WETTING STORMS WOULD GET EARLY NEXT WEEK DUE TO THE
AFOREMENTIONED UPPER WAVE THE MODELS ARE RESOLVING DIFFERENTLY.  AS
THE WEEK GOES ON...THEN THE NEXT CUT OFF LOW ORIGINATING FROM
CALIFORNIA BECOMES MORE OF A FACTOR AND THE LONG RANGE MODELS SEEM
TO BE HAVING A HARD TIME DEALING WITH THAT...WHICH IS NOT
SURPRISING. THUS...UNCERTAINTY BECOMES MUCH MORE SIGNIFICANT BEYOND
THE MONDAY PERIOD. MOST OF THE MODEL OUTPUTS ARE DRIER BUT JUST WAY
TO FAR OUT TO GET A GOOD FEEL.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  46  80  47  84 /   0   0   0   5
DULCE...........................  37  72  42  76 /   5  10  10  20
CUBA............................  38  73  42  75 /  10  20  10  20
GALLUP..........................  39  75  39  79 /  10  10   5   5
EL MORRO........................  37  71  38  75 /  30  20  10  10
GRANTS..........................  40  74  41  78 /  20  20  10  10
QUEMADO.........................  41  72  40  78 /  30  20  10  10
GLENWOOD........................  41  77  51  84 /  30  30  20  10
CHAMA...........................  31  66  35  70 /  20  20  20  20
LOS ALAMOS......................  42  72  43  74 /  10  10  10  20
PECOS...........................  38  70  42  69 /  20  20  20  30
CERRO/QUESTA....................  34  70  38  67 /  20  20  10  20
RED RIVER.......................  32  60  42  53 /  20  20  10  30
ANGEL FIRE......................  30  65  37  59 /  20  20  10  30
TAOS............................  35  72  40  72 /  10  20  10  20
MORA............................  37  68  40  65 /  20  10  10  30
ESPANOLA........................  42  74  49  79 /  10  10  10  10
SANTA FE........................  40  72  43  72 /  20  20  10  20
SANTA FE AIRPORT................  45  74  47  76 /  10  20  10  20
ALBUQUERQUE FOOTHILLS...........  50  73  54  80 /  10  10  10  10
ALBUQUERQUE HEIGHTS.............  53  75  56  80 /  10  10  10  10
ALBUQUERQUE VALLEY..............  47  76  56  82 /  10  10  10  10
ALBUQUERQUE WEST MESA...........  48  76  56  81 /  10  10  10  10
LOS LUNAS.......................  53  77  54  82 /  10  10  10  10
RIO RANCHO......................  52  75  56  81 /  10  10  10  10
SOCORRO.........................  55  76  55  84 /  20  20  10  10
SANDIA PARK/CEDAR CREST.........  47  69  49  74 /  20  20  10  20
TIJERAS.........................  49  73  48  77 /  20  20  10  20
MORIARTY/ESTANCIA...............  46  74  47  75 /  20  20  20  20
CLINES CORNERS..................  44  68  45  71 /  10  20  10  20
GRAN QUIVIRA....................  47  67  46  74 /  30  20  20  20
CARRIZOZO.......................  51  66  51  76 /  30  30  20  20
RUIDOSO.........................  46  59  49  66 /  50  40  30  30
CAPULIN.........................  38  72  44  60 /  10   5   5  40
RATON...........................  41  76  45  66 /  10   5   5  30
SPRINGER........................  40  74  44  69 /  10   5   5  30
LAS VEGAS.......................  38  71  42  67 /  10  10  10  30
CLAYTON.........................  49  79  48  68 /   5   0   5  30
ROY.............................  47  76  48  69 /  10   5   5  30
CONCHAS.........................  49  78  49  78 /   5   0   5  20
SANTA ROSA......................  49  78  49  77 /  10   5  10  20
TUCUMCARI.......................  50  80  50  77 /   5   0   5  10
CLOVIS..........................  49  77  48  72 /  10  10  10  10
PORTALES........................  51  76  50  73 /  10  20  20  10
FORT SUMNER.....................  51  76  49  78 /  10  10  10  10
ROSWELL.........................  54  73  52  77 /  20  40  30  10
PICACHO.........................  48  68  49  74 /  30  40  30  20
ELK.............................  49  61  47  70 /  50  50  50  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 9, 4:26 AM MST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 AM MDT WED MAY 9 2012

NMZ501>540-101130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
526 AM MDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING...ESPECIALLY OVER HIGHER TERRAIN AND IN THE SOUTHERN
PORTION OF THE FORECAST AREA WHERE INTENSE LIGHTNING...GUSTY WINDS
AND HAIL ARE POSSIBLE WITH SOME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTHEAST PORTION OF
THE FORECAST AREA THURSDAY. IN ADDITION...ISOLATED TO SCATTERED
THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY AFTERNOON AND
EVENING OVER THE WESTERN...NORTHERN AND SOUTHERN MOUNTAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

01

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwest Mountains

When
May 9, 3:00 PM MST to May 31, 11:59 PM MST
Where
Southwest Mountains forecast zone
Injuries
5 direct, 0 indirect
Property damage
$2.5 million
Reported by
Park/Forest Service

The Whitewater/Baldy Complex has burned approximately 20 structures by the end of May. Damages estimated this month are for these structures only, though the fire will continue to burn well into June.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375826.